18th Century medicine: how a poisonous flower became a life-saver

Common foxglove (Digitalis purpurea)

As the 18th Century gave way to the 19th, the list of medications available to treat patients was very limited and many diseases were treated with non-pharmaceutical methods, such as bleeding and poultices.  Physicians generally practiced in cities where they could command a steady income, and apothecaries (pharmacists) treated those who did not have access to trained physicians.  In addition, there were often women who had learned traditional lore about herbs and their actions and would treat patients.  Not surprisingly, the trained physicians regarded these herbal healers (sometimes called witches) with disdain and discounted the ability of their possets and extracts to treat patients.  This is the story of what happened when a physician was open-minded enough to see what occurred  when an elderly herbalist treated one of his patients who was afflicted with congestive heart failure.

William Withering (1741-1799) was a traditional practitioner who had studied at the prestigious Edinburgh Medical School and was eventually named physician to Birmingham Hospital.  One of the frustrations of medical practice was the inability to treat dropsy, a now archaic term for edema, or swelling, and caused by heart failure, liver failure or kidney failure.  Cardiac dropsy, now called c0ngestive heart failure, was caused by the heart weakening and being unable to move the fluid load of the body as well as is necessary for health.  This failure would also limit how well the kidneys could excrete excess fluid as not enough blood was reaching them.  Patients would develop swelling in their ankles, which would become worse and worse until the heart failed completely or developed an irregular beat and the patient died.

When Withering’s patient was treated by the herbalist, he noticed that the patient improved.  He talked to the herbalist and found that she was using a concoction containing 20 different herbs for the dropsy.  He was an inquisitive physician, and tested the various ingredients alone until he deduced which one was actually active in cardiac dropsy:  an extract from the leaves of the common foxglove (digitalis pupurea).

Foxglove is a common and attractive garden flower, and was well-known to be highly poisonous if ingested; consuming just one of the upper leaves was enough to kill an adult human.  Withering carefully studied the dosage and action of the extract of foxglove leaves (called digitalin or digitalis) and found that it induced the heart to beat both more steadily and more strongly.  This improvement in the efficiency of the heart action helped reduce the swelling in patients and allowed them to return to a more normal life.  William Withering is thus credited with one of the major breakthroughs in medical therapeutics in 1785, but the road to medical history was not without a few bumps.  One of the patients that Withering had studied was referred by Withering’s friend Erasmus Darwin, and Darwin jumped in ahead of Withering in the publication of the results of the digitalis tests.  Fortunately, Withering had submitted his paper to the College of Physicians in London two months earlier, so he is given credit for the study.  Not surprisingly, his friendship with Erasmus Darwin did not survive.

As is well known in modern medicine, any medication can be toxic if taken in excess.  The dose that is high enough to be effective and low enough to not be toxic is called the therapeutic window.  Unfortunately, the therapeutic window for digitalis is very narrow so the dose must be very tightly controlled to produce the physiologic effect needed without harming the patient.  One of the difficulties with using digitalis that was extracted from foxglove in the 18th and 19th Centuries, was that the amount of the drug contained in the plant would vary with age of the plant and soil and weather conditions, so it had to be used very cautiously, and many herbalists avoided it.

Digitalis is still used to treat weak and irregular heart function and the activity of the medication is now standardized, but it must still be used with great caution.  Signs of overdose include nausea, vomiting, severe headache, diarrhea, hallucinations and other cerebral dysfunctions (included an unusual visual disturbance which causes everything to appear more yellow than normal).  The heart rate can be increased or decreased in an overdose, depending on how high the blood level is.  Newer medicines that have a more favorable therapeutic window are usually used today, but digitalis still has a place in the physician’s armamentarium.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s